Kansas, 2022

Drought in Kansas, March 1 to 31, 2022

March 1 to 31, 2022 · NWS ICT · 11 events in 11 counties and zones

A prolonged period of dry conditions led to Severe (D2) drought expanding during the month of March across central Kansas. As the month progressed some areas in central Kansas climbed into the extreme (D3) drought category.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry conditions led to Severe (D2) drought expanding during the month of March across central Kansas. As the month progressed some areas in central Kansas climbed into the extreme (D3) drought category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Feb 28, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Wichita KS
1100 PM CST Mon Feb 28 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 222 PM CST Mon Feb 28 2022

Upper level ridging will continue to put our region in an area of
northwest to west-northwest flow aloft will allow for well above
average temperatures to continue through the short term period.
Tuesday through Thursday will be especially warm where some areas
could be pushing low 80s for highs. Clouds will be on the increase
Thursday and along with a weak front may limit highs some in central
Kansas. Fire weather concerns start to increase starting Tuesday so
see fire weather section for more details.

.LONG TERM...(Friday through Monday)
Issued at 222 PM CST Mon Feb 28 2022

By Friday an upper level trough will move into the Southwest states
and eject out into the Rockies and Central Plains. This will bring a
chance for showers and storms, however models have been hinting
towards a dryslot over our area with the best precipitation staying
north of us. A second wave will move into the Plains Sunday into
Monday and bring another chance for showers and storm to our area.
Model agreement differs greatly with this storm, but chances do look
better for precipitation, especially for southeast Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CST Mon Feb 28 2022

VFR conditions and minimal aviation concerns will continue
throughout the TAF period.

Most the period will be dominated by W and SW winds, though
expect some varying direction throughout the period as a sfc
trough works through the area.

&&

.FIRE WEATHER...
Issued at 222 PM CST Mon Feb 28 2022

A few days of very high fire danger will be possible this week.
Tuesday mainly highlights the Flint Hills and southeast Kansas. It
will be very dry and warm, however winds look to remain light, which
is keeping the threat lower than it would be. Wednesday has a very
high threat restricted just to the Flint Hills and looks to be a
lower threat than Tuesday. Thursday and Friday have widespread very
high categories. Relative humidity values will be higher on these
days but still fairly low. Winds will pick up Thursday and Friday
increasing the potential for grassland fires despite the higher
relative humidity values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  76  39  77 /   0   0   0   0
Hutchinson      29  76  38  78 /   0   0   0   0
Newton          32  76  40  76 /   0   0   0   0
ElDorado        33  76  40  76 /   0   0   0   0
Winfield-KWLD   32  76  38  76 /   0   0   0   0
Russell         30  76  37  78 /   0   0   0   0
Great Bend      32  77  37  77 /   0   0   0   0
Salina          32  75  39  79 /   0   0   0   0
McPherson       31  76  38  77 /   0   0   0   0
Coffeyville     32  73  38  75 /   0   0   0   0
Chanute         34  74  40  76 /   0   0   0   0
Iola            34  74  40  76 /   0   0   0   0
Parsons-KPPF    33  74  38  75 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...KMB
FIRE WEATHER...CRW
Hazardous weather outlook, Feb 28, 2:33 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
233 PM CST Mon Feb 28 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
233 PM CST Mon Feb 28 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very high grassland fire danger will be in place for the Tuesday
through Saturday. The higher potential looks to be in the Thursday
through Saturday time frame when winds increase which may make
fires more dangerous to contain.

Showers and storms will be possible late Friday through Sunday.
Strong to severe storms are not likely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Russell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month.

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month.

Drought, Saline

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month.

Drought, McPherson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month.

Drought, Barton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to Extreme drought (D3) during the month, due to below normal rainfall during the month.

Drought, Rice

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to Extreme drought (D3) during the month, due to below normal rainfall during the month.

Drought, Ellsworth

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to Extreme drought (D3) during the month, due to below normal rainfall during the month.

Drought, Reno

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Severe drought (D2) expanded across the county, due to below normal rainfall during the month.

Drought, Kingman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Severe drought (D2) expanded across the county during the month, due to below normal rainfall.

Drought, Harper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Severe drought (D2) expanded across the county, due to below normal rainfall during the month. By the end of the month some areas in the southern portion of the county climbed into Extreme drought (D3).

Drought, Chautauqua

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Severe drought (D2) expanded across the county, due to below normal rainfall during the month. By the end of the month some areas in the southern portion of the county climbed into Extreme drought (D3).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016247, 1016248, 1016250, 1016252, 1016253, 1016254, 1016255, 1016256, 1016257, 1016258, 1016259.